The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Luuk's diary

Contents

Summary
Symptoms Summary
Rough History
Start of Journal

Summary

First acute balance issues: Januari 2019

Number & duration of acute phase(s): 1 time feeling of falling on the couch + fear of heights. After that day several times waking up with rotational spinning vertigo in the morning.

Any suspicious physical event/trauma leading up to dizziness: A lot of stress + psychedelics. I think its a combination of a lot of stress and trauma which came up after deep spiritual experiences.

Start of chronic phase: After a few weeks

Age at chronic onset: 28

Started medication: June 2019 - Celexa 6mg by psychiatrist.
1 july 2020 - Flunarizine 5mg

Stopped medication: Until now

Number & type of consultants seen to date: Psychiatrist and recently a scientific consulent who works together with a doctor.

Diagnoses received (one I’m “running with” first): Panic/anxiety disorder, recently VM.

Medications used successfully for MAV: Celexa 6mg got me functional again. Dizziness got less but visual symptoms got worse and still not dizzy-free.

Failed medications for MAV: None

Non-pharmalogical treatment tried which helped: Exersize, healthy diet, walking

Non-pharmalogical treatment tried which didn’t seem to help :None
Dietary triggers identified: None
Any hearing loss in either ear: Nnone
Persistent or intermittent tinnitus and character: Persistent tinnitus left ear.
Other chronic conditions I’m suffering from: Prone to anxiety and depression.
Medication I’m taking for other conditions: None
Any personal history of migraines: In my youth I had a lot of headaches. Dont know if this were migraines
Any family history of migraines: Grandpa stopped working early because of chronic headaches. They were relieved by 2mg valium and paracetamol sometimes. Dont know if those were migraines as here was no diagnose in that time.
Any history of ear problems: Not really.

How did friends, family, and doctors react to your symptoms?:
Hard to understand, no expertise from professionals.

Symptom summary

What’s Gone: Derealization, brain fog, severe dizziness, anxiety,
What’s Ongoing: A lot of visual problems; vision is swaying, objects grow bigger and smaller all the time. Feeling of falling forwards while walking/ stepping of a cliff feeling / sinking into the floor / pushing the floor away to the back while walking /
My Worse Day Now: Some brain fog and increased walking symptoms or severe visual symptoms like swaying room and objects which grow smaller and bigger.

Start of Journal

Currently i’m working full time again and i’m pretty functional. But as my visual symptoms are worsening and there are walking symptoms I still have, I recently went to a specialist in Belgium. He is an scientific consulent. He is no doctor but he is teacher in Medical physics, Vestibulogy and Space physiology. His first top med is Flunarizine which I recently started(2 days ago). He has a lot of succes with this medication even after weaning off.

I really think I can recover and I hope I will have good results with Flunarizine! I will keep you posted if it’s working!

2 Likes

Please consider seeing a neurologist.

1 Like

I did! But mine didn’t know much about vestibular problems. I think i’m at the right place!

2 Likes

You are. Welcome!

A little update from my first week on Flunarizine.

First few days I was really exhausted. Felt a little down too(think because of this tiredness).
Now I’m feeling better and I dont know if it are the meds or just my 1 week vacation, but I hardly have any walking symptoms! :slight_smile: I’m feeling a bit foggy in general now but it’s managable.

I hope this trend will continue and I will keep posting!

5 Likes

Another update:

  • Visuals symptoms went way down! My vision is finally almost as stable as before VM!! Omg so much peace and relief. Also have more spatial awareness(Less 2D, more 3D again).
  • Walking symptoms are way better.

I had a blip but came back to postive change again. I think i’m still adjusting to the meds.
Since a week i’m on 10mg and have flows of tiredness but also had some days of almost no symptoms. Then I went as a rocket and got into a little blip as I just said, but recovered quickly after some rest.

I hope this will continue positively!! I will keep you posted…

4 Likes

That’s just what most UM specialists are always warning about, trying to get straight back into living your full pre-MAV too soon.

New update: Functioning around 95% for a few days now. I went on vacation and had little problems! Only one day of real headache and light sensivity. Now trying to start exercise more. The medication gave me a little sleepyness so when I went to my doc and I got down to 5mg of Flunarizine.
VRT not recommended. Advice is playing and exercise. Feels good. VRT felt boring/unmotivating to me anyway…
My doc sees with other people that use this med progress will be maintained after stopping medication after 6 months.

PS: My vision stablized almost completely, which was a very concerning thing for me. Last saturday I went to a birthday and everything was so clear and I was able to stay for a long time :slight_smile:

5 Likes

Pleased to hear you have improved so much as quickly. As you say VRT isn’t good for MAV type brain’s more often than not making it worse. Natural stuff like good walks in the fresh air, out in nature if possible, and games, ball games too. Just reintroduce exercise gradually over a period of time. Not too much. Build up slowly to avoid a reoccurrence of symptoms. Good luck with that. That in itself will make you feel better.

2 Likes

Thanks!! I feel like i’m on my way to a full or near full recovery. I hope to post my success story in a while :slight_smile:

3 Likes

Fab progress! Good for you.

Yeah I didn’t get on with VRT either. Made no difference.

2 Likes

Great that it was helpful for you :slight_smile: I’m also about to start flunarizine but I’m a little worried… Did you have any side effects ? And what your doctor said, does it mean you generally have to retake it after 6 months ?

A post was merged into an existing topic: Relapse after illness??

I had and have some drowsiness as side effect. But now it’s less :slight_smile: I can take this med for 6 months and then I have to stop it. The side effects are bearable in my opinion :grin:

1 Like

I’m having a relapse now I’m on my third vacation this summer. I know I did too much and I’m really stubborn!! I’m tired and I have more walking symptoms. Trying to rest again :slight_smile: so weird I went from almost no symptoms to tired and anxious again. Thanks all for following my diary. Trying to get some hope again lol.

2 Likes

Today head pressure, little headaches and visual vertigo(patterns look intense). Might want to propose Nortriptyline or Venlafaxine low dose instead of my low dose Celexa 6mg. I know it will pass as before but I might just want to change meds a bit and stay low on dosage.

Ps; I have a pulsating feeling in my forehead. I watched my pulse but I felt it was not related to my heart beat. Anyone knows more about this?

Morning, in relation to the pulsing in your forehead. I had it at the right hand side of my head and it would be particularly bad at certain times of the month due to hormones. Some times at night it would wake me. The good news is that once I got to a good dose of propranolol it ceased. I’m also on venlafaxine but it was the pp that eased the pulsing. Perhaps when you get to a better dose it’ll ease. I too wanted to stay on low doses but it wasn’t enough to reign in my symptoms. Hope things settle for you. Take care

2 Likes

Yeah you’ve got to try and control the migraines. Optimise your preventatives.

2 Likes

Absolutely. Until the migraines are controlled the dizziness and other vestibular misfunctioning symptoms are going nowhere. You are stuck with them.

1 Like

I’ve read a lot about controlling the migraine. What if you don’t have typical migraine symptoms? Does this mean there is a silent migraine present, one that doesn’t produce headaches, nausea etc. it’s confusing. Or perhaps there is a type of VM that is not migraine based? I’ve read the definition of migraine as it applies to VM but not convinced it applies to all of us.

1 Like